Arkansas, 2008

Hail in Arkansas, April 22, 2008

April 22, 2008 · NWS JAN · 2 events in 2 counties and zones

A late May pattern set up over the area on April 22nd which consisted of cold mid level temperatures, weak low level winds and decent mid level flow from the northwest. These ingredients came together and produced scattered thunderstorms across the region all producing a mix of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A late May pattern set up over the area on April 22nd which consisted of cold mid level temperatures, weak low level winds and decent mid level flow from the northwest. These ingredients came together and produced scattered thunderstorms across the region all producing a mix of large hail and damaging winds. A few also produced very heavy rainfall and flash flooding as they back built and remained over some areas for an extended period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 22, 3:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 22, 3:00 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT TUE APR 22 2008

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY NIGHT...

MCS CONTAINING SVR WEATHER IS STEADILY PROGRESSING SOUTHWARD ACROSS
ERN AR AND NRN MS AND WILL GRADUALLY PUSH THROUGH THE ARKLAMISS
DELTA REGION AS WE GO INTO THE EARLY EVNG HOURS. IN ADDITION...SVR
TSTMS ARE DEVELOPING AHEAD OF THE MCS. HAVE CONTINUED TO GO WELL
ABOVE MAV GUIDANCE POPS GIVEN EXPECTED ARRIVAL OF MCS AND
ANTICIPATION OF HIGH PRECIP COVERAGE. GIVEN DEGREE OF DRY AIR IN MID
LEVELS...EXPECT THAT COLD POOL GENERATION COUPLED WITH NWRLY DEEP
LAYER SHEAR VECTORS IN ABSENCE OF STRONG LOW-LEVEL JET WILL ALLOW
FOR CONTINUED SOUTHWARD PROPAGATION OF THE SYSTEM. HOWEVER...MODELS
SUGGEST THAT THE LOW-LEVEL THETAE RIDGE AND FLOW WILL INCREASE OVER
CNTRL LA LATER THIS AFTN/EARLY EVENING AND THAT COULD CAUSE THE
SYSTEM TO HANG UP AND POSSIBLY ANCHOR OVER WRN PORTIONS OF THE
FORECAST AREA POSSIBLY RESULTING IN LOCALLY EXCESSIVE RAINFALL. WILL
KEEP A CLOSE EYE ON THESE TRENDS.

OVER ERN MS...BELIEVE DRY AIR WILL CONTINUE TO BE TOO MUCH TO
OVERCOME AND HAVE INDICATED A SHARP DROP-OFF IN POPS THERE. WITH
LOSS OF DAYTIME HEATING...EXPECT MOST CONVECTION TO DIMINISH BELOW
SVR LIMITS AS TSTM COVERAGE DROPS OFF QUICKLY. THE EXCEPTION TO THIS
THINKING MAY OCCUR WHERE THE MCS IS ABLE TO ANCHOR AT NOSE OF THE
AFOREMENTIONED THETAE RIDGE.

FOR WEDNESDAY INTO WEDNESDAY EVENING...THE PATTERN GENERALLY REMAINS
THE SAME WITH BEST INSTABILITY AND MOISTURE WEST OF INTERSTATE 55 IN
NW FLOW ALOFT. MODELS DO NOT APPEAR TO DEPICT AS MUCH DISTURBED
WEATHER HOWEVER SO WILL KEEP POPS LOWER PER 12Z MAV GUIDANCE FOR
NOW. /EC/

THURSDAY THROUGH TUESDAY. USED A BLEND OF ENSEMBLES AND MAV.
INCREASED THE POPS...LOOKS LIKE THE AREA WILL BE WET OVER THE
WEEKEND. THERE ARE A FEW DIFFERENCES IN THE MODELS...BUT RAIN
CHANCES LOOKED GOOD ON THE GFS AND EUROPEAN. TEMPERATURES WERE
GOOD...STUCK WITH THE MAV.

MODELS AGREE A SHORTWAVE WILL SWING ACROSS THE CENTRAL PLAINS ON
THURSDAY. AS THE TROUGH AXIS SWINGS THROUGH THE CWA...A FEW SHOWERS
AND THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS THE NORTHERN ZONES.
THE NAM WAS A BIT FASTER...WITH THE RAIN GENERALLY OVER BY 21Z. LEFT
SMALL RAIN CHANCES IN THE NORTHEAST THURSDAY EVENING. THE MODELS
CAME IN GENERALLY DRY EARLY FRIDAY. HOWEVER...THE MODELS DIFFER ON
THE TIMING OF THE FRONT FRIDAY AFTERNOON. LEFT SMALL RAIN CHANCES IN
THROUGH THE DAY. COULD SEE WARM ADVECTION TYPE SHOWERS AHEAD OF THE
BOUNDARY. DEWPOINTS WILL BE BACK INTO THE LOWER AND MID 60S BY THE
AFTERNOON. WILL STICK WITH THE BOUNDARY MOVING IN EARLY SATURDAY AND
QUICKLY MOVING EAST. THE GFS HAS A DEEPENING SURFACE LOW AND UPPER
LOW PULLING A COLD FRONT THROUGH ON SUNDAY. THE EUROPEAN SUGGESTS
THE FIRST BOUNDARY WILL BE MORE SIGNIFICANT. WILL STICK WITH THE
SLOWER GFS AND KEEP THE BETTER RAIN CHANCES IN FOR SUNDAY. MODELS
SUGGEST THE BEST MOISTURE AND INSTABILITY WILL BE OVER THE EASTERN
ZONES SUNDAY. WITH TWO DAYS OF CLOUDS AND RAIN OVER THE WEST...THE
EAST MAY BE MORE FAVORABLE. FOR NOW WILL CONTINUE SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. /07/

&&

.AVIATION...EXPECT THE POSSIBILITY FOR IFR CONDITIONS ASSOC WITH
CONVECTION AT GLH/GWO/JAN AS WE GO INTO THE EVENING HOURS. SOME
FOG/STRATUS POTENTIAL LIFR RESTRICTIONS MAY EXIST FOR THE EARLY
MORNING HOURS AT ALL TAF SITES AND THIS WOULD BURN OFF BY MID
MORNING WEDNESDAY. /EC/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM: EC
LONG TERM: 07
Hazardous weather outlook, Apr 22, 1:55 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT TUE APR 22 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
255 PM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
WESTERN MISSISSIPPI...NORTHEAST LOUISIANA...AND SOUTHEAST ARKANSAS
THIS AFTERNOON AND EVENING. THE MAIN RISK OF SEVERE WEATHER WILL BE
ALONG AND WEST OF A LINE FROM WINONA TO MONTICELLO. HAIL TO QUARTER
SIZE AND DAMAGING WINDS TO 60 MPH WILL BE THE PRIMARY RISK WITH
SEVERE STORMS...ALTHOUGH THE MOST INTENSE STORMS COULD PRODUCE GOLF
BALL SIZED HAIL AND WIND GUSTS OF 70 TO 80 MPH.

A BAND OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL
ARKANSAS TO FAR NORTHWEST MISSISSIPPI AT MID AFTERNOON. THIS
ACTIVITY WILL CONTINUE TO MOVE SOUTH ACROSS NORTHERN MISSISSIPPI AND
SOUTHEAST ARKANSAS INTO THE EARLY EVENING HOURS. THE ATMOSPHERE
AHEAD OF THIS COMPLEX OF STORMS IS VERY UNSTABLE...AND WILL SUPPORT
THE ACTIVITY REMAINING STRONG TO SEVERE. THE MOST INTENSE ACTIVITY
SHOULD BE ALONG AND WEST OF THE INTERSTATE 55 CORRIDOR WHERE THE AIR
IS MOST UNSTABLE. OTHER SCATTERED STRONG TO SEVERE STORMS MAY ALSO
DEVELOP AHEAD OF THE STORMS ACROSS MUCH OF NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND WESTERN MISSISSIPPI IN THE MOIST AND UNSTABLE
AIR ALREADY IN PLACE.

WHILE THE ACTIVITY WILL DIMINISH AFTER SUNSET...A FEW STRONG TO
SEVERE STORMS MAY BE POSSIBLE THROUGH THE NIGHT...MAINLY OVER
NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...SOUTH OF INTERSTATE
20 AND WEST OF INTERSTATE 55. ISOLATED STRONG TO SEVERE STORMS WILL
BE POSSIBLE AGAIN ON WEDNESDAY ALONG AND WEST OF INTERSTATE 55.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE INTO TONIGHT. STORMS WILL BE SLOW MOVING AND COULD
DUMP GREATER THAN 2 INCHES OF RAIN IN AN HOUR. THIS COULD LEAD TO
MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREAS...AS WELL AS THE
PONDING OF WATER ON AREA ROADS. THIS IS ESPECIALLY A CONCERN ALONG
THE MISSISSIPPI RIVER AND THOSE TRIBUTARIES THAT ARE HIGH OR IN
FLOOD DUE TO BACKWATER. THIS INCLUDES AREAS ALONG THE YAZOO...BIG
SUNFLOWER...AND BLACK RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON AND EVENING.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Apr 22, 4:04 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 N HOLCOMB             33.78N 89.98W
04/22/2008  E0.88 INCH       GRENADA            MS   TRAINED SPOTTER

            ALSO STRONG WINDS IN HOLCOMB.

0445 PM     TSTM WND DMG     4 N GRENADA             33.84N 89.81W
04/22/2008                   GRENADA            MS   TRAINED SPOTTER

            POWERLINES DOWN ALONG THE LEVEE AT GRENADA LAKE

&&

GERARD
Local storm report, Apr 22, 4:23 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     9 SW WINONA             33.41N 89.84W
04/22/2008                   CARROLL            MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE AREA BETWEEN CARROLLTON AND
            VAIDEN. ALSO HAD HAIL OF UNKNOWN SIZE. REPORTED BY
            CARROLL SO.

&&

GERARD
Special weather statement, Apr 22, 4:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CDT TUE APR 22 2008

MSZ019-025-035-222345-
SUNFLOWER-LEFLORE-HUMPHREYS-
INCLUDING THE CITIES OF...INDIANOLA...RULEVILLE...GREENWOOD...
BELZONI...ISOLA
539 PM CDT TUE APR 22 2008

...THUNDERSTORMS CONTINUE OVER NORTH CENTRAL MISSISSIPPI...

STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTHERN
HUMPHREYS...SOUTHERN SUNFLOWER AND SOUTHERN LEFLORE COUNTIES. PERIODS
OF HEAVY RAINFALL...FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL WILL
BE LIKELY. HEAVY RAINFALL WILL LEAD TO PONDING OF WATER ON ROADWAYS.

7
Local storm report, Apr 22, 4:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 SE MIDNIGHT           33.03N 90.55W
04/22/2008  E0.88 INCH       HUMPHREYS          MS   LAW ENFORCEMENT

0335 PM     HAIL             INDIANOLA               33.45N 90.64W
04/22/2008  E1.75 INCH       SUNFLOWER          MS   LAW ENFORCEMENT

            REPORTED BY INDIANOLA PD

0342 PM     HAIL             BELZONI                 33.18N 90.49W
04/22/2008  E1.00 INCH       HUMPHREYS          MS   LAW ENFORCEMENT

0352 PM     HAIL             1 N BELZONI             33.19N 90.49W
04/22/2008  E0.88NG

0405 PM     HAIL             DREW                    33.81N 90.53W
04/22/2008  E0.88 INCH       SUNFLOWER          MS   LAW ENFORCEMENT

            DIME TO NICKEL SIZED HAIL REPORTED BY DREW PD.

0422 PM     FLASH FLOOD      BELZONI                 33.18N 90.49W
04/22/2008                   HUMPHREYS          MS   LAW ENFORCEMENT

            FLOODING REPOTED IN SEVERAL AREAS ACROSS NORTHERN
            HUMPHREYS COUNTY. WATER FLOWING ACROSS AT LEAST ONE
            ROAD...WATER ALSO IN YARDS OF SEVERAL HOMES.

0435 PM     HAIL             1 N HOLCOMB             33.78N 89.98W
04/22/2008  E0.88 INCH       GRENADA            MS   TRAINED SPOTTER

            ALSO STRONG WINDS IN HOLCOMB.

0445 PM     TSTM WND DMG     4 N GRENADA             33.84N 89.81W
04/22/2008                   GRENADA            MS   TRAINED SPOTTER

            POWERLINES DOWN ALONG THE LEVEE AT GRENADA LAKE

0510 PM     TSTM WND DMG     9 SW WINONA             33.41N 89.84W
04/22/2008                   CARROLL            MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE AREA BETWEEN CARROLLTON AND
            VAIDEN. ALSO HAD HAIL OF UNKNOWN SIZE. REPORTED BY
            CARROLL SO.

&&

GERARD
Local storm report, Apr 22, 5:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      5 N BELZONI             33.25N 90.49W
04/22/2008                   HUMPHREYS          MS   LAW ENFORCEMENT

            SIGNIFICANT FLOODING IN THE LINDALE AND WOODYARD AREAS
            ALONG HWY 7 NORTH OF BELZONI. ONE HOME BEING
            EVACUATED...SEVERAL OTHERS BEING THREATENED WITH SOME

            SANDBAGGING OCCURRING. CARPORTS OF SEVERAL HOMES FLOODED.

0455 PM     TSTM WND DMG     3 NNE BLACK HAWK        32.66N 88.66W
04/22/2008                   KEMPER             MS   LAW ENFORCEMENT

            TREES DOWN ACROSS HWY 17

&&

GERARD
Special weather statement, Apr 22, 5:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT TUE APR 22 2008

MSZ037-230015-
ATTALA-
INCLUDING THE CITY OF...KOSCIUSKO
606 PM CDT TUE APR 22 2008

...STRONG STORMS CONTINUE OVER ATTALA COUNTY...

STRONG THUNDERSTORMS WERE MOVING SOUTHEAST AROUND 20 MPH ACROSS
CENTRAL ATTALA COUNTY. FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO
40 MPH AND SMALL HAIL WILL BE LIKELY. TORRENTIAL RAINS MAY BRIEFLY CAUSE
MINOR FLOODING IN LOW LYING AREAS. THE STORMS WILL CONTINUE TO MOVE
EAST ACROSS THE COUNTY THROUGH 7 PM.

7

The radar

The Little Rock radar (KLZK), 182 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ashley

When
April 22, 5:15 PM CST to 5:17 PM CST
Where
Ashley County, Mist
Measured
1.75 in hail
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.270, -91.700

Large hail, up to golf balls, fell in the Mist Community. Some damage occurred to cars and roofs.

Hail, Chicot

When
April 22, 5:20 PM CST to 5:30 PM CST
Where
Chicot County, 3.11 mi NNE of Ross Van Ness to 1.16 mi E of Ross Van Ness
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.138, -91.322

Quarter to golf ball sized hail lasted for 10 minutes just west of Eudora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98682, 98685.